Oregon, 2010

High Wind in Oregon, January 18 to 19, 2010

January 18 to 19, 2010 · NWS PQR · 3 events in 3 counties and zones

A very strong surface low moved into the far northeast Pacific ocean on the evening of January 18, 2010. As the occluded front associated with this system swept northward across western Oregon, high winds were recorded along the coast, and in the north Oregon Coast Range mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very strong surface low moved into the far northeast Pacific ocean on the evening of January 18, 2010. As the occluded front associated with this system swept northward across western Oregon, high winds were recorded along the coast, and in the north Oregon Coast Range mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 18, 8:30 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 18, 8:30 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST MON JAN 18 2010

.SYNOPSIS...A VERY STRONG EASTERN PACIFIC JET STREAM WILL CONTINUE TO
SEND NUMEROUS WEATHER SYSTEMS TO THE WEST COAST THIS WEEK. THE NEXT
LOW IN THE SERIES WILL MOVE NORTH INSIDE 130W TONIGHT...FOLLOWED BY
ANOTHER ON TUESDAY. ANOTHER STRONG SYSTEM MOVES NORTH LATER
WEDNESDAY AND WEDNESDAY NIGHT. AFTER THAT...SUBSEQUENT SYSTEMS LOOK
WEAKER AND MORE FRACTURED FOR THE REMAINDER OF THE WEEK AND INTO THE
WEEKEND. ANOTHER STRONGER SYSTEM IS POSSIBLE EARLY NEXT WEEK.
&&

.SHORT TERM...SURFACE LOW SEEN IN SATELLITE PICTURES NEAR 42N 126W
APPEARS TO BE TAKING A TURN TO THE N IN THE PAST SEVERAL IMAGES.
MODELS...SIMILAR TO LAST NIGHT...HAVE FAILED TO RECOGNIZE THE
PRESENCE OF A CLOSED LOW THERE...INSTEAD FOCUSING ON THE LOW NEAR
45N 130W...WHICH WAS ANALYZED MUCH BETTER. CENTRAL PRESSURES
ESTIMATED AROUND 971MB FOR THE NW LOW...AND 974 FOR THE SE LOW.
WHILE THE SE LOW WAS MISSED BY THE MODELS...THEY DO TEND TO SHOW AN
OPEN TROUGH THROUGH THE AREA...WHICH LIFTS N OVERNIGHT. AT THIS TIME
BEST GUESS IS THAT AN INTACT LOW WILL LIFT N AND REMAIN JUST
OFFSHORE ALONG THE CENTRAL OREGON COAST...BEFORE SLOWLY WEAKENING
AND TRACKING NNW LATER IN THE NIGHT. WILL ADD A HIGH WIND WARNING TO
THE CENTRAL OREOGN COAST RANGE FOR TONIGHT...AND A WIND ADVISORY FOR
THE S WILLAMETTE VALLEY. MODELS CONTINUE TO HAVE TROUBLE HANDLING
CRITICAL DETAILS TUE...FOR NOW WILL STICK CLOSER TO NAM FAMILY
SOLUTIONS WHICH SHOWS ANOTHER LOW LIFTING UP NEAR THE COAST
TUE...WHICH IS VAGUELY SUPPORTED BY OTHER MODELS SHOWING A TROUGH
LIFTING N.

A BREAK IN THE RAIN OCCURS THIS EVENING AS THE INITIAL RAIN SHIELD
LIFTS N INTO WA...AND THE NEXT WILL MOVE UP IN THE SECOND HALF OF
THE NIGHT ASSOCIATED WITH THE LOW LIFTING UP NEAR THE COAST. MODELS
CONTINUE TO SHOW LOW LIFTED INDICES NEAR THE COAST WITH THIS LOW SO
WILL MAINTAIN THE THREAT OF THUNDERSTORMS FOR THE COAST TONIGHT.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
SNOW LEVELS REMAIN ABOVE THE PASSES WITH GOVT. CAMP AND SANTIAM PASS
WEB CAMS INDICATING TEMPS IN THE UPPER 30S. SNOW LEVELS SHOULD STAY
AROUND 5K FEET THROUGH THE EVENING THEN COME DOWN TO NEAR THE PASSES
OVERNIGHT. QPF INLAND DOES NOT LOOK TO BE ENOUGH TO WARRANT A SNOW
ADVISORY.

ANOTHER LOW SWINGS NORTH WEDNESDAY AND WEDNESDAY NIGHT WITH MORE
WIND NEAR THE COAST AND SNOW LEVELS REMAINING NEAR PASS ELEVATION.
THIS ONE COULD BE THE STRONGEST OF THE BUNCH BOTTOMING OUT AROUND
965 MB ACCORDING TO THE NAM. HOWEVER...THERE ARE MAJOR DIFFERENCES
AMONGST THE MODELS CONCERNING STRENGTH AND LOCATION. GFS AND NAM ARE
FAIRLY SIMILAR...WITH THE GFS ABOUT 5 DEG FURTHER N AT 00Z THU
COMPARED TO THE NAM. THE ECMWF IS FURTHER NORTH YET AND MUCH WEAKER
AND QUITE A BIT DIFFERENT FROM ITS PREVIOUS RUN. THIS ONE CERTAINLY
BEARS WATCHING...ESPECIALLY IF THE NAM PROVES TO BE MORE CORRECT. .
WEISHAAR

.LONG TERM...CURRENT MODEL RUNS OF GFS AND ECMWF HINT THAT THE
NORTHERN PORTION OF THE CWA WILL SEE A BRIEF BREAK FROM HEAVY RAIN
BEGINNING THU AFTERNOON. HOWEVER...GIVEN THE ABUNDANT AMOUNTS OF
PRECIP IN PREVIOUS RUNS...SHOWERS WILL LIKELY OCCUR. A DISTURBANCE
BRINGS MORE RAIN THROUGH SAT FOLLOWED BY SEVERAL STORMS AFTERWARDS.
EACH STORM IS SEPARATED BY ABOUT 24 HOURS. THE NEXT STORM SLOWLY
APPROACHES THE WEST COAST ON SUN...ALLOWING A SECOND SLIGHT
BREAK...AND POSSIBLE SUNSHINE. EXPECT THE FOLLOWING SYSTEMS TO SWING
THROUGH THE REGION BY EARLY NEXT WEEK. LRAMIREZ

&&

.AVIATION...MAINLY VFR CONDITIONS ACROSS THE AREA THIS EVENING IN A
WELL MIXED AIR MASS. STRONG OFFSHORE FLOW AHEAD OF THE NEXT SYSTEM
SHOULD KEEP VFR CIGS AND VIS THROUGH AT LEAST 09Z...THEN AS WINDS
TURN SOUTHERLY...MVFR CONDITIONS WILL LIKELY DEVELOP ALONG THE
COAST. VFR CONDITIONS ARE LIKELY TO CONTINUE IN THE INTERIOR THROUGH
TUE AFTERNOON.

KPDX AND APPROACHES...THE NEXT SYSTEM WILL ARRIVE LATE TONIGHT.
HOWEVER...WITH STRONG OFFSHORE FLOW VFR CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY.

&&

.MARINE...A 974 MB LOW JUST OFF THE SOUTH OREGON COAST WILL MOVE
NORTH ALONG THE COAST TONIGHT WITH STORM FORCE WINDS SPREADING FROM
NORTH TO SOUTH. ANOTHER STRONG LOW WILL FOLLOW THIS SYSTEM NORTH
THROUGH THE WATERS ON TUESDAY FOR A CONTINUED THREAT OF STORM FORCE
WINDS. WITH STRONG SOUTH WINDS SEAS WILL RISE TO 22-25 FT BY EARLY
TUESDAY MORNING. AS LOW PRES SYSTEMS CONTINUE TO ROTATE NORTH OFF
THE COAST...SEAS WILL HOVER NEAR 20 FT THROUGH MIDWEEK.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 4 PM PST TUESDAY
      FOR THE NORTH OREGON COAST.
     HIGH SURF ADVISORY UNTIL 6 PM PST TUESDAY FOR CENTRAL
      OREGON COAST-NORTH OREGON COAST.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 2 PM PST
      TUESDAY FOR THE CENTRAL OREGON COAST.
WA...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 4 PM PST
      TUESDAY FOR THE SOUTH WASHINGTON COAST.
     HIGH SURF ADVISORY UNTIL 6 PM PST TUESDAY FOR SOUTH
      WASHINGTON COAST.
PZ...STORM WARNING FROM 10 PM THIS EVENING TO 7 AM PST TUESDAY
      FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
      OUT TO 60 NM.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
      4 PM PST TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 18, 6:20 AM PST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
620 AM PST MON JAN 18 2010

ORZ001-002-WAZ021-191430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
620 AM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WATCH IN EFFECT TONIGHT. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WIND WATCH IN EFFECT TUESDAY. SEE PDXNPWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>014-WAZ019-020-022-023-039-040-191430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
620 AM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-191430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
620 AM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TONIGHT. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS EXPECTED TUESDAY...TUESDAY NIGHT...WEDNESDAY...
AND WEDNESDAY NIGHT. SEE PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 18, 11:28 PM PST to January 19, 3:33 AM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio

Amateur radio equipment in Lincoln City recorded a peak gust of 62mph.

High Wind, Coast Range of Nw Oregon

When
January 18, 11:30 PM PST to January 19, 3:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio

Amateur radio operator in Forest Grove measured peak gusts in the 56 to 58 mph range. |While Forest Grove is technically just outside of ORZ003, the meteorological setup was such that the gusts recorded in Forest Grove can be used as a representative measurement for the nearby portions of ORZ003.

High Wind, Northern Oregon Coast

When
January 19, 12:18 AM PST to 3:18 AM PST
Where
Northern Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Other Federal Agency

The National Ocean Services equipment in Garibaldi measured sustained winds of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211051, 211053, 211050.